Ethylene Glycol and Efudex
Today we’re going to be covering a couple of complex poisons. Both of these guys are pretty nasty for your pets.
Ethylene Glycol is the toxic ingredient in antifreeze. Along with chocolate, this is one of the most well-published toxins out there. How it happens is a little less well-published.
General impressions of antifreeze poisoning tend to be “my pet gets some, and then they die”. While this can be true, it’s a bit more complicated than that. There are several stages to EG poisoning:
1. Stage One: General drunkenness – 0 to 12 hours after exposure
Chemistry buffs know from the “-ol” ending of the chemical name that ethylene glycol is an alcohol. The sweet taste tends to attract pets. Upon swallowing antifreeze, animals will show signs similar to those they get when they drink alcohol:
- Excessive Thirst
- Excessive Urination
This stage occurs before the body has the opportunity to break EG down into its metabolites (which are other substances that are formed when a larger one is metabolized).
2. Stage Two: Heart and lung signs – 4 to 12 hours after exposure
At around the 4 hours mark, EG reaches its peak level in the bloodstream (meaning it has been absorbed through the stomach lining in enough quantity to be flowing at its greatest amount in the bloodstream before the body starts to break it down). This is when we see the body starts to break EG down to glycolaldehyde, which is the first metabolite it forms.
This metabolite tosses several other signs into the mix:
- Swelling of the brain
- Significant changes in heart rhythm
- Fluid accumulation around the lining of the lungs
- Increases in heart rate
- Changes in blood pressure
Failure to have these signs regulated with treatment can result in death at this stage.
3. Stage 3: Kidney failure – 24 to 72 hours after exposure
During the metabolism of EG, crystals start to get deposited (yes, that is sperm to the right – so cool) throughout the body, in the walls of the blood vessels, in the brain tissue, in the lung tissue, and in the heart. When they are deposited in a large enough number in the tubules of the kidneys, the result is kidney failure. We tend to see signs that are similar, but more severe than the average kidney failure exposure:
- Swelling of the kidneys
- Pain in the general kidney area
- Low urine output
- Blood, protein, and crystals in the urine
- Increases in blood kidney enzymes
Kidney failure can definitely result in death.
You’d think with something that has such classic signs that diagnosis of ethylene glycol poisoning would be easy. But, since it is important to diagnose this in the early stage, it can mimic many other types of toxicity and may be difficult to diagnose before signs advance.
Obviously, witnessing an exposure is the best way to be sure, but when you didn’t see it happen, you have to fall back on testing. There are veterinary EG tests on the market, but they do not tend to be accurate 100% of the time. Some will result in false positives as they will also react to other alcohols.
Human hospitals can measure the levels of EG in the body, but since cats are far more sensitive, the test may not be able to pick up on smaller amounts that might still be lethal to a cat.
Your vet may need to do several blood tests, or even resort to using a lamp similar to a black light to look for remnants of EG on the face and paws of your pet. This is legit, so just go with it. They’re not having a party.
Treatment is extremely complicated and based upon the amount ingested and the stage your pet displays. Rather than boring you with the details, I will cover the takeaway points:
- There is an antidote!
- The antidote (Fomepizole) prevents the body from converting EG into its metabolites, so the earlier this is done, the better. If your pet is already in advanced stages, this may not be very effective!
- When the antidote is not available, other measures such as IV ethanol can be used.
- This works because the ethanol will bind to the enzymes first, preventing EG from being able to bind.
- Depending on the availability of ethanol in your vet clinic, it is possible your vet may administer distilled alcoholic beverages (yes, this means tequila, vodka, whiskey, etc). I agree this goes down in the book as one of the weirdest treatments ever.
- The goal is to keep preventing EG from being broken down while it is flushed from the body.
- Early treatment can be successful. The further along your pet is in toxicity, the worse the prognosis.
- Inducing vomiting and activated charcoal are usually not successful, and typically not recommended!
- Aside from the antidote, your vet will need to administer a host of other things to help keep your pet stable.
- This includes medications for correcting breathing issues, heart rhythm issues, attempted correction of any damage to the tissues, etc.
The best prevention here is switching to a safer formula. There are propylene glycol formulas out on the market, and they do not cause the same types of signs. Make the switch!
Some of you may find EG in other products in your home such as paints or wall spackling. Usually these products contain such a small concentration of EG that it’s not enough to cause a true poisoning. But always check with poison control or a vet to be sure!
Whew! That last one was a long one! But now we’re on to Efudex – a topical cream used to combat cancer! The chemical name of this bad boy is 5-fluorouracil, so we’re just going to keep on calling it Efudex.
Efudex kicks in extremely quickly, and it can be deadly just as fast
Efudex is one of the most toxic substances to pets, based on its speed and lethality. Any exposure (even the smallest) should be taken seriously.
5-FU (the shortened chemical name, though it really deserves the association this moniker brings to mind), interferes with the enzyme that both creates and repairs DNA. The end result is that cells replicate incorrectly and fail to survive.
This affects a whole host of body systems and leads to a wide variety of signs:
- Severe vomiting within minutes of ingestion
- Bloody vomiting
- Bloody diarrhea
- Changes in heart rhythm
- Decreases in body temperature
- Bone marrow suppression
- Necrosis of the lining of the GI tract
This drug has a very high mortality rate. Recent discoveries in treatments are seeing some success, however.
Treatments are often geared towards supportive care:
- Vitamin B1 deficiency is closely linked to the CNS signs of this drug. Some believe it may indeed be responsible for the seizures.
- Replacement Vitamin B1 has shown some promise in helping these guys survive the initial signs.
- Supportive care tends to be aggressive.
- IV fluids to maintain hydration.
- Controlling the seizures is important and may require full-on anesthesia.
- Pain management
- Frequent blood work
- After the initial signs pass, we can see a decrease in white blood cells due to the suppression of bone marrow.
- Medication to stimulate the bone marrow (filgrastim) may be needed. This can get expensive.
Many owners opt to euthanize during the initial, severe signs as it can be very disturbing to observe. Even with appropriate treatment, this can be fatal so prevention is especially important:
- Always keep this medication locked up (behind bars if you have to).
- It is typically applied with a q-tip. Don’t forget to safely dispose of the q-tip! So many exposures occur from pets routinely rummaging in the trash!
- If you’ve applied, don’t let your pet lick you. They can lick it off your skin.
As always, contact poison control or your local vet clinic with any exposure. For those of you who have noticed that I used fewer linked references today, that’s because I referenced myself and a book! You can see these references on my “references” page.